Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Dodge City, KS

August 29, 2024Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 29, 2024, 3:13 PM CDT for Finney County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 3:13 PM CDT (20:13 UTC)
Expired
Aug 29, 2024, 3:45 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

County Finney County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:52 PM CDTTSTM WND GST 742 Ene Garden City, KS
Aug 29, 3:54 PM CDTTSTM WND GST 583 Ene Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS83 KDDC 292013
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Thu Aug 29 2024
 
KSZ043-044-062-063-292045-
Finney KS-Lane KS-Kearny KS-Scott KS-
313 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...WESTERN
FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH
345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Garden City, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This storm will remain over mainly rural areas of southeastern
Kearny, western Finney, southeastern Scott and southwestern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3840 10091 3827 10039 3774 10099 3773 10129
      3774 10131
TIME...MOT...LOC 2013Z 200DEG 13KT 3811 10085 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:06 PM CDT, 2 hours 7 minutes earlier. Its key messages:

  • Storms late afternoon through evening tonight
  • Cooler highs Friday
  • Relatively mild and quiet weather over weekend
Area forecast discussion, Aug 29, 1:06 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
106 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Storms late afternoon through evening tonight

- Cooler highs Friday

- Relatively mild and quiet weather over weekend

&&

.DISCUSSION...
Issued at 200 AM CDT Thu Aug 29 2024

A cold front will move across west central Kansas this afternoon.
Storms are expected to develop along this front this afternoon. Storms
will then spread southeast as the cold front front moves across the
FA this evening. Have 60 to 90% pops traversing the FA to account
for this storm evolution. PWATs are expected to peak over 1.00",
so moderate to heavy rainfall will be a concern with the storms.
Ahead of the front, it will be very warm with a mixed profile. As
such, strong to perhaps severe outflow winds will be the likeliest
threat with the storms. Some hail possible too, but really, strong/damaging
winds and needed rainfall are the main concerns. Pops will taper
through the southeast zones through the overnight period. Drier air
is expected to advect in the wake of the front by Friday morning.
The net result is cooler lows with values in the upper 50s to mid
60s.

Friday will feature very pleasant temperatures with highs in the lower
80s. A dry high pressure center will prevail over the state. The
net result is a dry forecast for the FA. NE winds will prevail in
the wake of the front during the day. The winds shouldn't be that
strong as the high pressure center is fairly weak with a weaker MSLP
gradient expected across the state. Drier air marked by lower dewpoints
will continue to advect in across the region. The net result is even
cooler lows Saturday morning with values mainly in the 50s for the
FA.

Relatively mild and a quiet weather pattern will prevail over the
weekend. Highs should peak in the 80s with lows in the 50s. A little
amuse-bouche of Fall with the lower mins continuing along with the
lower dewpoints. Any storms should remain south of the FA over the
weekend. More of the same tranquil weather pattern along with not
overly hot temperatures is expected to continue into the next business
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1256 PM CDT Thu Aug 29 2024

A band of storms will pass across the TAF sites between 22 and
05z, resulting in a wind shift to the northwest at 10 to 20 kts,
with local gusts to 40 kts. Thunder will persist for 2 to 4
hours at any given location. Storms should arrive at KGCK and
KHYS between 23 and 01z. The best chance of storms at KDDC and
KLBL is between 02 and 05z. Winds will gradually subside later
tonight after the storms move out.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Finch
Hazardous weather outlook, Aug 29, 2:00 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Thu Aug 29 2024

KSZ030-031-043>046-061>066-074>081-084>090-301230-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Thu Aug 29 2024 /100 AM MDT Thu Aug 29 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Late afternoon into evening storms are expected across the region.
Strong/marginally severe wind, some hail, and moderate to heavy rainfall
are the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 29, 2:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
247 PM CDT Thu Aug 29 2024

KSZ030-031-044-045-292015-
Trego KS-Lane KS-Ellis KS-Ness KS-
247 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...TREGO...
NORTHEASTERN LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315 PM
CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Wakeeney to near Shields.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Wakeeney, Voda, and Pendennis around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 10036 3845 10058 3870 10056 3870 10016
      3913 10015 3913 9954
TIME...MOT...LOC 1947Z 233DEG 26KT 3914 9990 3859 10042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 29, 3:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Thu Aug 29 2024

KSZ043-044-062-063-292045-
Finney KS-Lane KS-Kearny KS-Scott KS-
313 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...WESTERN
FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH
345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Garden City, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Kearny, western Finney, southeastern Scott and southwestern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3840 10091 3827 10039 3774 10099 3773 10129
      3774 10131
TIME...MOT...LOC 2013Z 200DEG 13KT 3811 10085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:47 PM CDTSpecial Weather StatementDDCLane, Trego28 min
Aug 29, 3:17 PM CDTSpecial Weather StatementDDCTrego43 min
Aug 29, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
Aug 29, 4:17 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego43 min
Aug 29, 4:30 PM CDTSpecial Weather StatementDDCEllis, Finney, Grant, Gray, Haskell, Hodgeman and 9 more3 hr
Aug 29, 4:59 PM CDTSpecial Weather StatementDDCGray46 min
Aug 29, 5:21 PM CDTSpecial Weather StatementDDCHodgeman24 min
Aug 29, 5:40 PM CDTSpecial Weather StatementDDCScott50 min
Aug 29, 5:43 PM CDTSpecial Weather StatementDDCKearny47 min
Aug 29, 6:37 PM CDTSpecial Weather StatementDDCFinney38 min
Aug 29, 6:39 PM CDTSpecial Weather StatementDDCStanton51 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.